Hail, Graham
- When
- September 3, 5:00 PM CST
- Where
- Graham County, 2.12 mi NE of St Peter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.200, -100.050
The ground was covered by hail.
A small cluster of thunderstorms developed over Graham County during the late afternoon and moved south, producing quarter to half dollar sized hail near Saint Peter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A small cluster of thunderstorms developed over Graham County during the late afternoon and moved south, producing quarter to half dollar sized hail near Saint Peter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 2:16 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT THU SEP 3 2009 .SYNOPSIS... 216 PM MDT THU SEP 3 2009 WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING AN UPPER RIDGE IN PLACE OVER THE GREAT BASIN AND ROCKY MOUNTAINS...AND AN UPPER TROUGH MOVING ONSHORE OVER THE PACIFIC NORTHWEST AND SOUTHERN BRITISH COLUMBIA. MEANWHILE...THE EASTERN NEB UPPER LOW CONTINUES TO MOVE SOUTHEAST TO JOIN THE CONGLOMERATE OF SHORT WAVE TROUGHS ROTATING OVER THE MISSOURI AND MISSISSIPPI RIVER VALLEYS. RADAR IMAGERY SHOWING EARLY AFTERNOON MARGINALLY SEVERE THUNDERSTORMS ALREADY MATURING OVER CHEYENNE COUNTY COLORADO AND MOVING TOWARD THE SOUTH AND SOUTHEAST. BLM && .DISCUSSION... 216 PM MDT THU SEP 3 2009 FORECAST CHALLENGES WILL FOCUS MAINLY ON THE CHANCES FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF A SURFACE COLD FRONT TONIGHT...THE POSSIBILITY AND EXTENT OF WIDESPREAD FOG FRIDAY MORNING...AND THE RETURN OF THUNDERSTORMS TOWARD THE BEGINNING AND MIDDLE OF NEXT WEEK. OVERALL...SYNOPTICALLY...THE GREAT BASIN UPPER RIDGE WILL GRADUALLY MOVE EASTWARD...PUSHING THE EASTERN US MULTI LOBED UPPER TROUGH OVER THE OHIO RIVER VALLEY THROUGH THIS WEEKEND. UPPER FLOW PATTERN WILL EVENTUALLY TRANSITION TO A SOUTHWEST FLOW REGIME OVER THE CENTRAL PLAINS AS THE UPPER RIDGE WEAKENS AFTER THE START OF NEXT WEEK AHEAD OF A BROAD WESTERN US UPPER LEVEL TROUGH AND EMBEDDED SHORT WAVE TROUGHS MOVING OVER THE CENTRAL ROCKIES. FOR DAYS 1 THROUGH 3...TONIGHT THROUGH SATURDAY...AS THE EASTERN NEBRASKA UPPER LOW MOVES SOUTH AND EAST...IT WILL PUSH AN ASSOCIATED WEAK SURFACE COLD FRONT THROUGH OUR CWA TONIGHT...PROVIDING THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE EVENING HOURS. DAYTIME HEATING COMBINED WITH DEW POINTS FROM THE UPPER 40S TO THE LOWER 60S WILL PROVIDE ENOUGH INSTABILITY TO FORM SOME STRONG THUNDERSTORMS...A FEW OF WHICH MAY BECOME MARGINALLY SEVERE. DURING THE OVERNIGHT HOURS...CONVECTIVE ACTIVITY WILL WEAKEN TO INCLUDE ONLY OUR EASTERN ZONES IN A SLIGHT CHANCE FOR THUNDERSTORMS...ALTHOUGH INSTABILITY OVER THAT AREA WILL ALSO BE ON THE DECLINE. SWITCHED OVER TO A SLIGHT CHANCE OF RAIN SHOWERS BETWEEN 09Z AND 12Z...AFTER WHICH...PRECIP IS EXPECTED TO MOVE SOUTH AND EAST AWAY FROM OUR CWA. THE AIRMASS TO THE NORTHEAST OF OUR CWA DOES NOT LOOK TO BE MODIFIED MUCH WITH THE PASSAGE OF TONIGHTS FRONT. WITH STEADY LIGHT UPSLOPE SURFACE WINDS AND PLENTIFUL BOUNDARY LAYER RH...EXPECT FOG TO SPREAD FROM NORTHEAST TO SOUTHWEST THROUGH MOST OF OUR CWA. GENERALLY...AN 08Z TO 16Z TIME FRAME FOR THIS FOG SEEMS REASONABLE. EXPECT THE FOG TO THEN DISSIPATE FROM AROUND THE EDGES LATERALLY WITH THE HIGHEST RH REMAINING OVER THE COLBY AND OAKLEY AREAS WELL INTO MID DAY FRIDAY. LOWERED FRIDAYS HIGH TEMPERATURES SIGNIFICANTLY DUE TO THE EXTENT OF THE EXPECTED FOG AND LOW CLOUD COVER. THE TIME PERIOD OF LATER FRIDAY THROUGH SATURDAY IS EXPECTED TO BE QUIET AS THE UPPER LEVEL RIDGE BRINGS CALMER CONDITIONS TO THE HIGH PLAINS REGION. FOR DAYS 4 AND 5...SUNDAY THROUGH MONDAY...TEMPERATURES REBOUND BACK INTO THE MID TO UPPER 80S UNDER THE WEAKENING UPPER RIDGE. MAY BEGIN TO SEE FIRST EFFECTS FROM WESTERN SHORT WAVE TROUGHS BY LATER ON MONDAY ALONG THE WESTERN EDGE OF OUR CWA. FOR DAYS 6 AND 7...TUESDAY THROUGH WEDNESDAY AND BEYOND...CONTINUED SHORT WAVE TROUGHS EXIT THE CENTRAL ROCKIES AND MOVE OVER THE CENTRAL HIGH PLAINS AS LOWER TEMPERATURES APPROACH FROM THE NORTH ACCOMPANIED BY THE MAIN UPPER TROUGH AXIS. GREATEST CHANCES FOR PRECIP CONTAINED FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. PERSISTENT MODEL AGREEMENT FOR THE DAY 6 TIME FRAME HAS LED TO AN INCREASE IN POPS TUESDAY EVENING THROUGH WEDNESDAY MORNING. OVERALL FOR DAYS 4 THROUGH 7...CENTRAL HIGH PLAINS REGION IS UNDER A SOUTHWESTERN UPPER FLOW REGIME WITH EMBEDDED SHORT WAVE TROUGHS ROTATING THROUGH THE BASE AND EASTERN EDGE OF THE MAIN WESTERN US UPPER TROUGH. THIS UPPER TROUGH WILL BRING COOLER TEMPERATURES ACROSS OUR NORTHERN CWA BY DAY 7...WITH A PRONOUNCED COLD FRONT ACROSS OUR CWA BY MID DAY WEDNESDAY. BLM && .AVIATION... 1137 AM MDT THU SEP 3 2009 FOR 18Z TAFS...CONDITIONS HAVE RETURNED TO VFR ACROSS THE AREA AS MORNING FOG HAS LIFTED ACROSS THE ENTIRE AREA. EXPECT A FEW THUNDERSTORMS TO DEVELOP ALONG TROUGH AXIS AROUND 22Z...BUT LOOKS LIKE THINGS WILL REMAIN TO THE SOUTH OF THE TAF SITES. LOOKS LIKE A POTENTIALLY SIGNIFICANT PERIOD OF IFR-VLIFR CONDITIONS OVERNIGHT AS AIRMASS RESPONSIBLE FOR THE PREVIOUS DAYS FOG BACKS INTO THE AREA AGAIN. AIRMASS HAS CHANGED LITTLE THE PAST FEW DAYS AND WITH SHORT RANGE MODELS AS WELL AS SREF ALL SUGGESTING PREDOMINATELY EASTERLY WINDS TONIGHT...SEE NO REASON WHY FOG WILL NOT REDEVELOP. STATISTICAL GUIDANCE...AS WELL AS LOCAL CLIMATOLOGY...FAVOR REDUCED CONDITIONS IN THE 10-14Z TIME FRAME. ALTHOUGH SOME QUESTION EXISTS BETWEEN FOG/LOW STRATUS THINK WILL GO MORE WITH PERSISTENCE AND KEEP THINGS AS FOG. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT THU SEP 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT THU SEP 3 2009 /1156 AM CDT THU SEP 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY THREAT WITH ANY SEVERE STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF FOG WILL ONCE AGAIN DEVELOP ACROSS THE AREA LATE TONIGHT AND PERSIST UNTIL AROUND 10 AM CDT (9 AM MDT ) FRIDAY MORNING. THERE IS A CHANCE FOR DENSE FOG TO FORM...WHICH MAY MAKE TRAVEL DIFFICULT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY EVENING THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU SEP 3 2009 COZ092-032030- CHEYENNE COUNTY- 200 PM MDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF AROYA TO KIT CARSON TO 7 MILES NORTHWEST OF ARAPAHOE...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 N KIT CARSON 38.91N 102.80W
09/03/2009 E0.75 INCH CHEYENNE CO PUBLIC
&&
HENDERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 16 SSW WILD HORSE 38.61N 103.14W
09/03/2009 E0.88 INCH CHEYENNE CO PUBLIC
&&
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 411 PM MDT THU SEP 3 2009 KSZ016-032245- GRAHAM- 511 PM CDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTH OF STUDLEY...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 439 PM MDT THU SEP 3 2009 KSZ029-032315- GOVE- 539 PM CDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF UTICA...OR 17 MILES SOUTHEAST OF GOVE...AND MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT THU SEP 3 2009 KSZ016-032330- GRAHAM- 555 PM CDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MORLAND...MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. 024
The Goodland radar (KGLD), 143 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 hail. Local standard time, as filed.
The ground was covered by hail.
The ground was completely covered by hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187381, 187382.